[Skip to Content]
[Skip to Content Landing]
Article
May 26, 1997

Hemodynamic Changes After Cardioversion of Chronic Atrial Fibrillation

Author Affiliations

From the Department of Internal Medicine, Piedmont Hospital, Atlanta, Ga.

Arch Intern Med. 1997;157(10):1070-1076. doi:10.1001/archinte.1997.00440310032003
Abstract

After cardioversion of chronic atrial fibrillation to sinus rhythm, there is a gradual increase of 56% in cardiac output over 4 weeks. The increase is caused by the gradual return and increasing strength of left atrial mechanical activity as the atrial myopathy of chronic atrial fibrillation subsides. Cardiac output decreases after cardioversion of atrial fibrillation in more than a third of patients, and the decrease may last a week. Acute pulmonary edema is uncommon; 50% of cases occur within 3 hours of cardioversion, with a mortality of 18%. The reduced cardiac performance after cardioversion most likely results from the combination of heart disease and cardiac depressant effects of anesthetic drugs used. Pulmonary and/or coronary artery emboli and the resumption of right atrial mechanical activity before left atrial mechanical activity may be additional factors in the pathogenesis of pulmonary edema after cardioversion. Anticoagulant therapy should be continued for a month or longer after cardioversion in those patients who maintain sinus rhythm to prevent thromboembolism.

Arch Intern Med. 1997;157:1070-1076

×